Tennessee, 2010Hail and Lightning Strike in Tennessee, March 12, 2010
March 12, 2010 · NWS OHX · 3 events in 2 counties and zones
As an upper level low pressure system approached Middle Tennessee, and a surface low pressure system developed in northeast Louisiana, a warm, moist, and unstable airmass was ushered across the Cumberland Plateua Region of the mid state, resulting in a severe thunderstorm developing and producing large hail in Smith County. Other thunderstorms brought lightning damage to Putnam County and strong…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $310,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an upper level low pressure system approached Middle Tennessee, and a surface low pressure system developed in northeast Louisiana, a warm, moist, and unstable airmass was ushered across the Cumberland Plateua Region of the mid state, resulting in a severe thunderstorm developing and producing large hail in Smith County. Other thunderstorms brought lightning damage to Putnam County and strong thunderstorms with heavy downpours to Smith County also, which resulted in a death associated with a vehicle accident due to hydroplaning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 12, 3:59 AM CST, 4 hours 16 minutes earlier.
Area forecast discussion, Mar 12, 3:59 AM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
359 AM CST FRI MAR 12 2010
.DISCUSSION...SHOWERS AND THUNDERSTORMS EXPECTED OVER ALL THE AREA
TODAY WITH A SFC LOW SITTING OVER THE MS/AL LINE MOVING NNE INTO THE
MIDSTATE. ATMOSPHERIC PARAMETERS ARE FAVORABLE FOR ISOLATED SVR
STORMS IN THE PLATEAU AND SE COUNTIES AND HAVE INCLUDED A MENTION
OF POSSIBLE SVR IN THOSE AREAS FOR TODAY.
A BIT OF COOL AIR BEHIND THIS LOW WITH 850MB TEMPS DROPPING FROM
THE CURRENT +9C TO ZERO DEGREES FOR SAT AM. FORECAST SOUNDING
NEVER GETS COLD ENOUGH EVEN FOR MIXED PRECIP...BUT HIGH TEMPS DROP
BACK INTO THE 50S.
SFC LOW TAKES ITS TIME MOVING EWD WAITING FOR THE UPPER LOW TO
MOVE SEWD. PRECIP FINALLY TAPERS OFF ON SUN. NO RAIN EXPECTED
FOR MON AS THE SFC RIDGE OVER THE PLAINS MOVES INTO THE AREA.
A FAIRLY STRONG H5 SHORTWAVE MOVES SEWD OUT OF THE NRN PLAINS
ON TUE AM AND MOVES ACROSS THE MIDSTATE ON WED. THIS GENERATES A
CHANCE OF RAIN FOR TUE NGT THROUGH WED NGT. FLOW IS CONTINUING NLY
AHEAD OF THIS FEATURE SO NO CHANCE OF RH RECOVERY AT LOW LEVELS
AND DON'T THINK THERE WILL EVEN BE ANY THUNDER.
GFS/EURO DISAGREEMENT ON THU NGT/FRI. GFS BRINGS IN A COLD FRONT
MUCH SOONER THAN THE EURO. HAVE KEPT THIS PERIOD DRY FOR NOW UNTIL
THIS SITUATION IS RESOLVED.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 57 40 52 40 / 80 40 50 30
CLARKSVILLE 54 39 50 38 / 80 50 60 30
CROSSVILLE 58 37 48 36 / 80 50 50 30
COLUMBIA 58 41 52 40 / 80 40 50 30
LAWRENCEBURG 58 41 51 39 / 80 40 60 30
WAVERLY 56 40 51 39 / 80 50 60 30
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
JLM
Hazardous weather outlook, Mar 12, 2:40 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
240 AM CST FRI MAR 12 2010
TNZ005>011-022>034-056>066-075-077>080-093>095-130845-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
240 AM CST FRI MAR 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE AREA WILL MOVE ACROSS EASTERN PARTS OF MIDDLE
TENNESSEE TODAY AND PRODUCE THUNDERSTORMS...MAINLY ACROSS SOUTHERN
AND EASTERN AREAS. THERE IS A POSSIBILITY FOR ISOLATED SEVERE STORMS
...ESPECIALLY EAST OF A LINE FROM PULASKI TO BYRDSTOWN...INCLUDING
AREAS AROUND MANCHESTER...CROSSVILLE...COOKVILLE AND JAMESTOWN.
ONE OF THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL...ALTHOUGH
DAMAGING WINDS MAY ALSO OCCUR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN REPORTS OF SIGNIFICANT WEATHER...
INCLUDING LARGE HAIL AND DAMAGING WINDS.
19
In the hours before
Special weather statement, Mar 12, 4:35 AM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
435 AM CST FRI MAR 12 2010
TNZ061>063-075-077>080-121130-
BEDFORD-CANNON-COFFEE-GRUNDY-MARSHALL-RUTHERFORD-VAN BUREN-WARREN-
435 AM CST FRI MAR 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...COFFEE...
GRUNDY...MARSHALL...RUTHERFORD...VAN BUREN AND WARREN COUNTIES...
AT 432 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS PUSHING NORTHWARD OUT OF ALABAMA...TOWARD MARSHALL
AND BEDFORD COUNTIES.
HALF TO ONE HALF INCH IN DIAMETER COULD OCCUR WITH THESE STORMS...AS
THEY CONTINUE TO DEVELOP NORTHWARD INTO SOUTHEASTERN MIDDLE
TENNESSEE.
19
Special weather statement, Mar 12, 4:36 AM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
436 AM CST FRI MAR 12 2010
TNZ061>063-075-077>080-121130-
BEDFORD-CANNON-COFFEE-GRUNDY-MARSHALL-RUTHERFORD-VAN BUREN-WARREN-
436 AM CST FRI MAR 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...COFFEE...
GRUNDY...MARSHALL...RUTHERFORD...VAN BUREN AND WARREN COUNTIES...
AT 432 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS PUSHING NORTHWARD OUT OF ALABAMA...TOWARD MARSHALL
AND BEDFORD COUNTIES.
HAIL TO ONE HALF INCH IN DIAMETER COULD OCCUR WITH THESE STORMS...AS
THEY CONTINUE TO DEVELOP NORTHWARD INTO SOUTHEASTERN MIDDLE
TENNESSEE.
19
Local storm report, Mar 12, 7:11 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
711 AM CST FRI MAR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 AM HAIL 1 E WATERTOWN 36.10N 86.12W
03/12/2010 E0.50 INCH WILSON TN TRAINED SPOTTER
SPOTTER JUST EAST OF WATERTOWN REPORTED HALF INCH HAIL
HITTING HIS VEHICLE. HAIL NOISE WAS LOUD ENOUGH TO MAKE
CELL PHONE CONVERSATION DIFFICULT.
&&
JLMSpecial weather statement, Mar 12, 7:58 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
758 AM CST FRI MAR 12 2010
TNZ008>010-028>031-064-121500-
CLAY-DEKALB-JACKSON-MACON-SMITH-SUMNER-TROUSDALE-WILSON-
758 AM CST FRI MAR 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR CLAY...DEKALB...JACKSON...
MACON...SMITH...SUMNER...TROUSDALE AND WILSON COUNTIES...
AT 754 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
WATERTOWN TO 8 MILES SOUTHEAST OF GORDONSVILLE...OR ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF LEBANON TO 9 MILES NORTH OF
SMITHVILLE...MOVING NORTH AT 40 MPH.
THESE STORMS WILL BE NEAR...
GORDONSVILLE BY 805 AM CST.
CARTHAGE BY 810 AM CST.
HARTSVILLE BY 820 AM CST.
LAFAYETTE BY 835 AM CST.
WESTMORELAND BY 840 AM CST.
HALF INCH SIZE HAIL IS EXPECTED WITH THESE STORMS.
13
Local storm report, Mar 12, 8:11 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
811 AM CST FRI MAR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HAIL CARTHAGE 36.26N 85.94W
03/12/2010 E0.25 INCH SMITH TN PUBLIC
ONE QUARTER INCH.
&&
04Local storm report, Mar 12, 8:12 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
812 AM CST FRI MAR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HAIL CARTHAGE 36.26N 85.94W
03/12/2010 E1.00 INCH SMITH TN PUBLIC
&&
04Event by event
1 hail, 1 lightning, 1 heavy rain. Local standard time, as filed.
Hail, Smith
- When
- March 12, 8:15 AM CST
- Where
- Smith County, Gordonsville
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.170, -85.930
One inch hail was reported in Carthage. Newspaper also reported that hail rained down across much of the county, and it was so intense, it piled up on roadways and on roofs of houses and buildings, forming a coating of ice in many areas of the county. The hail was so thick at times, that some motorist temporarily pulled off the roadways until the ice eventually turned into rain. Predominately, hail fell for generally 10 to 15 minutes before changing over to all rain. There were no widespread reports of damage to vehicles, homes, etc., resulting from the hail storm. Even though roadways were iced-over in some areas, there were no reports of wrecks involving serious injuries.
Lightning, Putnam
- When
- March 12, 10:40 AM CST
- Where
- Putnam County, 0.67 mi ESE of Caney Fork
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 36.115, -85.440
According to the Putnam County Sheriffs Department, the home of Tom Shoemake, on Overstreet Drive, was struck by lightning. The lightning strike caused damage to two vehicles, his yard, a tree, his driveway, the carport, and the electrical wiring in the house. A witness reported that the lightning first struck the tree in the yard, then appeared to travel through the root system of the tree into the concrete. When it hit the driveway, a big chunk of concrete hit a Chrysler car. The vehicle had extensive damage all over and three flat tires. From the driveway, the lightning traveled into the carport area, it blew out a concrete boulder. The boulder hit the ceiling of the carport, then came back down in the back window of a Chevrolet car. There was extensive damage to this car. The lightning then traveled into the electric wiring of the residence, blowing the door bell off the door. It also made a ditch in the yard and damaged the siding and gutter system.
Heavy Rain, Smith
- When
- March 12, 11:50 AM CST
- Where
- Smith County, 0.81 mi NW of Caney Fork
- Deaths
- 0 direct, 1 indirect
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 36.139, -85.810
As reported by the Tennessee Highway Patrol, Jessie C. Brewer, 69, of Rockwood, Tennessee, died after his 1994 Ford ASP hydroplaned and ended up running in front of a tractor trailer truck. Brewer was headed west on Interstate 40 at the 263 mile marker in Smith County, when he lost control of the car on rain slick Interstate 40. Brewer's car hydroplaned, ran off the right shoulder, and struck the guardrail, then slid back to the left across both lanes of traffic, struck the guardrail, then slid back to the left across both lanes of traffic again, struck the guardrail on that side again, and then ran back into the traffic lanes and into the path of a tractor trailer truck, which struck Brewer's vehicle in the left side. The driver of the tractor trailer truck was not injured. Any damage associated with the car and the tractor trailer truck was unknown. Actual depth of water on the road was also unknown.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heavy Rain, Smith | 2010-03-12 | 69 | Male | Vehicle/Towed Trailer | Indirect |
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood and High Surf in New York, March 12 to 15, 2010$31 million · 15 events
- Rip Current in Florida, March 12, 20101 death · 1 injured · 1 event
- Avalanche in Colorado, March 12, 20101 death · 1 event
- Hail and Damaging Winds in Alabama, March 12, 2010$459,000 · 1.75 in hail · 32 events
- Flash Flooding in Iowa, March 12 to 13, 2010$550,000 · 4 events
- Tornado and Hail in Georgia, March 12, 2010$125,000 · EF0 · 14 events
- Hail and Damaging Winds in Alabama, March 12, 2010$50,000 · 2.75 in hail · 19 events
- Flooding in South Dakota, March 12 to 28, 2010$100,000 · 3 events
- Hail in Tennessee, March 12, 2010$20,000 · 1.25 in hail · 1 event
- Flooding and Hail in Tennessee, March 12, 2010$5,000 · 1 in hail · 10 events
- Lightning Strike in South Carolina, March 12, 2010$15,000 · 1 event
- Flooding in South Dakota, March 12 to 31, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219281, 220339, 220337.